Idaho, 2006

Wildfire in Idaho, August 28 to 31, 2006

August 28 to 31, 2006 · NWS PIH · 1 event in 1 county or zone

Rockland fire about 5 miles east of Rockland burned 4,408 acres of timber, grass and brush and was not contained until September 10th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Rockland fire about 5 miles east of Rockland burned 4,408 acres of timber, grass and brush and was not contained until September 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 28, 2:13 AM MST, 9 hours 47 minutes earlier.

Area forecast discussion, Aug 28, 2:13 AM MST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
313 AM MDT MON AUG 28 2006

.DISCUSSION...UPPER RIDGE WILL BE OVER SOUTHEAST IDAHO ONE MORE
DAY THEN MOVE OFF TO THE EAST TONIGHT. MAIN FOCUS OF FORECAST IS
ON LOW PRESSURE SYSTEM NEAR 56N 140W THAT LATEST GFS TRACKS
THROUGH SOUTHWEST CANADA TUESDAY AND WEDNESDAY. MODELS HAVE
SHIFTED BACK AND FORTH WITH PROGRESSION OF SYSTEM. LATEST 00Z RUN
DOES NOT CLOSE OFF LOW UNTIL WAVE ALMOST REACHES WISCONSIN. NOT
SURE ABOUT THE HIGH AMPLITUDE PROGRESSIVE PATTERN EXCEPT THE OFF
SHORE PORTION MAY DEVELOP NEXT COUPLE DAYS WHERE GFS WAVE-5
SUGGESTS DIVERGING FLOW TO OUR WEST. DOWNSTREAM RIDGE IN SOUTH
CENTRAL CANADA DOES NOT MATCH WELL WITH PROGRESSION. THEREFORE
LITTLE OR NO TWEAKS IN FORECAST OVER ALL. MAIN CONCERN IS STILL
COLD FRONT TUESDAY AND WEDNESDAY. GFS DOES NOT SHOW QUITE THE
SEPARATION OF TWO FRONTAL BANDS AS IT DID BEFORE BUT THE WRF12
STILL SHOWS SOMETHING ALONG THOSE LINES. JET SUPPORT IS BEST AND
WINDS SHOULD BE STRONGEST ON WEDNESDAY ALTHOUGH LATEST MODEL RUNS
SHIFT JET A BIT MORE TO THE NORTH AND BASICALLY ARE DRIER FOR THIS
AREA THAN BEFORE...BOTH TUESDAY AND WEDNESDAY. TRIMMED POPS BACK
TUESDAY MORNING BECAUSE BOTH GFS AND WRF SHOW DRIER START AND
FRONT NOT ENTERING CENTRAL MOUNTAINS UNTIL AFTERNOON HOURS. WINDS
WILL PROBABLY DECOUPLE TUESDAY NIGHT IN VALLEYS OF CENTRAL
MOUNTAINS AND SPRING BACK TO STRENGTH WEDNESDAY AS THEY DID WITH
LAST COUPLE OF FRONTS. FIRE WEATHER WATCH FOR WINDS AND LOW
RELATIVE HUMIDITY CONTINUES TUESDAY AND TUESDAY EVENING. RS

&&

.AVIATION...EXPECT VFR CONDITIONS THROUGH TODAY AND TONIGHT WITH
MAINLY CLEAR SKIES AND LIGHT WINDS.
GK

&&

.FIRE WEATHER...EXPECT ONE MORE DAY OF MAINLY LIGHT WINDS TODAY.  A
FIRE WEATHER WATCH IS IN EFFECT FOR TUESDAY IN ZONES 405...406 AND
407.  THE UPPER RIDGE WILL SLIDE EAST AND MUCH STRONGER SOUTHERLY
FLOW ALOFT WILL MOVE INTO SE IDAHO.  A COLD FRONT WILL SLIDE INTO
EASTERN OREGON LATE TUESDAY AND GUSTY SOUTHERLY WINDS WILL INCREASE
AHEAD OF THE FRONT TUESDAY ESPECIALLY ALONG RIDGE TOPS IN THE
CENTRAL MOUNTAINS.  RELATIVE HUMIDITIES SHOULD BE QUITE LOW AND
BELOW 15 PERCENT IN ALL ZONES.  THE COLD FRONT WILL SLIDE THROUGH
ALL OF IDAHO BY WEDNESDAY MORNING AND CONDITIONS SHOULD REMAIN
BREEZY ON WEDNESDAY BUT WITH COOLER TEMPERATURES BEHIND THE
FRONT...RELATIVE HUMIDITIES SHOULD START TO SLIDE HIGHER WEDNESDAY
AND ESPECIALLY THURSDAY.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR IDZ405-IDZ406-IDZ407.

&&

99/99
Hazardous weather outlook, Aug 28, 4:40 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
540 AM MDT MON AUG 28 2006

IDZ017>025-031-032-291215-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
540 AM MDT MON AUG 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A SURFACE
COLD FRONT WILL BRING BREEZY SOUTH WEST WINDS TO SOUTHEAST IDAHO
TUESDAY. A FIRE WEATHER WATCH IS IN EFFECT FOR STRONG GUSTY WINDS
AND LOW RELATIVE HUMIDITY FOR THE IDAHO CENTRAL MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, South Central Highlands

When
August 28, 12:00 PM MST to August 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
GOVT OFFICIAL

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532201.